Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 80, NWS Little Rock, AR

July 16, 2004Jefferson County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jul 16, 2004, 11:49 PM CDT for Jefferson County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 11:49 PM CDT (04:49 UTC)
Expired
Jul 17, 2004, 1:50 AM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Jefferson County, AR

The radar

The Little Rock radar (KLZK), 69 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3062 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
1.8
Supercell composite
13.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 170451
FFWLIT
ARC069-170650-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1149 PM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 150 AM CDT

* NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES AS MUCH AS TWO
  INCHES OF RAIN HAS FALLEN IN THE PAST HOUR OVER PARTS OF CENTRAL
  JEFFERSON COUNTY. WITH MORE HEAVY RAIN LIKELY OVER THE NEXT HOUR   
  ...FLASH FLOODING IS LIKELY.
  
&&

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3441 9174 3411 9176 3411 9220 3439 9218

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 6:45 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 16, 6:45 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
645 PM CDT FRI JUL 16 2004

.DISCUSSION...
WHOLESALE CHANGES WILL BE MADE TO THE ZONES/GRIDS WITH AN UPDATE
COMING AT THE TOP OF THE HOUR. SEVERE THUNDERSTORM WATCH 648 WILL BE
ALLOWED TO EXPIRE ON SCHEDULE AT  7 PM AS ALL CONVECTION HAS MOVED
OFF TO THE EAST. OF MORE SIGNIFICANCE WILL BE A COMPLETE REWORK OF
POPS AND QPF FIELDS.

CURRENT SATELLITE SHOWS REMNANT OF A STRONG MCV CURRENTLY IN NORTH
CENTRAL OKLAHOMA. STILL NO ACTIVITY ASSOCIATED WITH THIS FEATURE AS
AIR MASS APPEARS TO BE CAPPED IN THIS AREA. QUICK LOOK AT THE 00Z
SOUNDING FROM KLZK SHOWS VIRTUALLY NO CAP. WHILE PRECIPITATION IS
STILL POSSIBLE AS FEATURE MOVES INTO A MORE DESIRABLE ENVIRONMENT
...POPS WILL BE SLASHED ACROSS THE BOARD. WILL KEEP HIGHER POPS
ACROSS THE SOUTH AS FEATURE EXPECTED TO TRACK ACROSS THE SOUTHWEST.

WILL REEVALUATE FORECAST WHEN NEW MODEL RUN COMES IN AND ANOTHER
UPDATE MAY BE WARRANTED.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

56
Hazardous weather outlook, Jul 16, 9:50 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
950 PM CDT FRI JUL 16 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
950 PM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK COVERS A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A THUNDERSTORM COMPLEX WILL MOVE SOUTHEAST THROUGH ARKANSAS
TONIGHT...WITH STRONG TO DAMAGING WINDS AND HEAVY RAINFALL. LARGE
HAIL IS ALSO POSSIBLE. THE AFFECTED AREAS WILL BE SOUTHEAST OF A
LINE FROM HOT SPRINGS...TO LITTLE ROCK...TO BRINKLEY. AREAS TO THE
NORTH OF THIS LINE WILL SEE SCATTERED THUNDERSTORMS...BUT ARE THESE
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...WITH BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A FRONT IS FORECAST TO MOVE INTO SOUTH ARKANSAS ON SATURDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE VICINITY OF
THE FRONT. HOWEVER...SEVERE WEATHER IS NOT EXPECTED. RAIN CHANCES
WILL DIMINISH LATE SATURDAY AND SATURDAY NIGHT AS THE FRONT PUSHES
SOUTH OF THE STATE AND DRIER AIR MOVES IN FROM THE NORTH.

DRY WEATHER IS EXPECTED TO PREVAIL THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

58

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:17 PM CDTSevere Thunderstorm WarningLZKArkansas, Jefferson43 min
Jul 17, 12:02 AM CDTSevere Thunderstorm WarningLZKJefferson, Lincoln43 min

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.